Вы находитесь на странице: 1из 2

The emergency physician may encounter patient who threatens or exhibits violent behavior toward

staff. In these cases, it is important to recognize the early warning signs of impending violence and
adopt an approach to management that reduces the likelihood of injury to staff and patient. Early
warning signs of impending violence include threatening statements, clenched fists, loud
vocalizations, shifting body positions toward a fighting posture, agitated movements, and striking
inanimate objects. If such behavior is detected, adopt the S.A.F.E.S.T. approach:

SpacingMaintain distance from the patient. Allow both the patient and you to have equal
access to the door. Do not touch a violent person.

AppearanceMaintain empathetic professional detachment. Use one primary contact


person to build rapport. Have security staff available as a show of strength.

FocusWatch the patient's hands. Watch for potential weapons. Watch for escalating
agitation.

ExchangeDelay by calm, continuous talking is crucial to permit de-escalation of the


situation. Avoid punitive or judgmental statements. Use good listening skills. Target the
current problem or situation in order to find face-saving alternatives for resolution and to elicit
the patient's cooperation with treatment.

StabilizationIf necessary, use three stabilization techniques to get control of the situation:
physical restraint, sedation, and chemical restraint.
1.

Physical restraintOnce the situation permits, it is advisable to restrain any violent


or agitated person to ensure safety. This activity is best done by trained security
personnel who should also search the patient for weapons. Implement documentation
that indicates the need for restraints and provides a record of safety checks on the
restrained patient.

2.

SedationIf agitation persists, sedation is best achieved by


administeringlorazepam, 12 mg intramuscularly or intravenously. Dosing may be
repeated to achieve effect while monitoring for side effects including respiratory
depression.

3.

Chemical restraintChemical restraint is best achieved with neuroleptics. For


patients not responding to sedation, haloperidol 5 mg may be administered
intramuscularly. In elderly patients, it is best to start with lower dosing and increase by
12-mg increments. Dosing may be repeated every 30 minutes until the patient is in
more control. Be alert for the emergence of extrapyramidal symptoms, seizure activity,
or neuroleptic malignant syndrome.

TreatmentOnce the patient is more manageable, initiate treatment based on the patient's
symptoms. The patient may refuse treatment and may need to receive treatment involuntarily
in order to ensure his or her safety.